Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2022, 7:42 PM EDT for Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, Wetzel County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2022, 7:42 PM EDT (23:42 UTC)
- Expired
- May 1, 2022, 8:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Greene County, PA, Marion County, WV, Monongalia County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:59 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 1, 3:59 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 359 PM EDT Sun May 1 2022 .SYNOPSIS... Periodic showers and thunderstorms with seasonable temperatures can be expected over the course of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The eve update included cosmetic adjustments to POPs and Weather as the initial convective wave has shifted east of the ridges as per warm frontal and differential vorticity progress. The "cold" front (best exhibited via dewpoint analysis) will be shifting across the I 77 corridor and toward I 79 through early eve. This will be the next focus for shower and storm development as a mid level jet streak emerges out of Ohio. Severe potential remains given deep layer shear and a narrow swath of instability in advance of the front. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Precip chances will decrease early Monday morning with the passage of a cold front and a closed upper-level low becomes an open wave over Quebec and tracks into northern New England. Lake enhanced showers are unlikely due to deep westerly flow; however, stratocu should linger north of I-70 at least into the early afternoon due to cold air aloft. Monday night is expected to be quiet and dry as a ridge builds across the Ohio River Valley in response to a developing disturbance east of the Rockies. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Precip chances return Tuesday and will likely continue into Wednesday as a low pressure disturbance (mentioned above) quickly advances into the Midwest and skirts through Great Lakes. Multiple runs of long range models suggest an overall high anomaly of warm, moisture conditions advancing well into central NY, therefore thunderstorm potential may return as well. A building ridge to the west mid-week should keep the weather quiet late Wednesday into Thursday; temperatures are expected to stay near the climatological average with no strong indication of warm or cold advection. A new system is expected to return shower activity to the Ohio River Valley early Friday into Saturday. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Another round of convection is anticipated this evening with cdfnt passage. Prevailing VFR is expected to return thereafter although a brief restriction pd is anticipated with MVFR/IFR fog and cigs toward daybreak Mon with support via lingering boundary layer moisture. .Outlook... Restrictions return by late Tues/Wed with approaching low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, May 1, 4:22 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 422 PM EDT Sun May 1 2022 PAZ008-009-015-016-022030- Venango-Forest-Clarion-Jefferson PA- 422 PM EDT Sun May 1 2022 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-031- 073>076-WVZ001>004-012-021-509>514-022030- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 422 PM EDT Sun May 1 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Scattered thunderstorms are still possible this evening. Isolated incidents of damaging wind and large are the primary severe threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 1, 6:55 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
655 PM EDT Sun May 1 2022
WVZ012-021-020000-
Marion WV-Wetzel WV-
655 PM EDT Sun May 1 2022
...STRONG THUNDERSTORMS WILL IMPACT WETZEL AND WESTERN MARION
COUNTIES THROUGH 800 PM EDT...
At 654 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Middlebourne, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Martinsville, Paden City, Pine Grove, Hundred, Jacksonburg,
Sardis, Smithfield, Grangeville, Wileyville, Big Run, Reader, and
Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3943 8058 3945 8058 3944 8060 3947 8065
3946 8067 3947 8071 3955 8078 3956 8081
3956 8082 3960 8085 3958 8089 3961 8095
3962 8092 3962 8089 3964 8087 3967 8077
3972 8048 3944 8032 3947 8049 3943 8052
TIME...MOT...LOC 2254Z 247DEG 24KT 3947 8084
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 1, 7:21 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
721 PM EDT Sun May 1 2022
PAZ007-020000-
Mercer PA-
721 PM EDT Sun May 1 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MERCER COUNTY THROUGH
800 PM EDT...
At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vienna Center, or near Sharon, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hermitage, Sharon, Sharpsville, Greenville, Farrell, Stoneboro, West
Middlesex, Clark, Wheatland, Jamestown, Fredonia, and Jackson Center.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 123 and 134.
Interstate 80 in Pennsylvania between mile markers 0 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 8040 4148 8037 4148 8019 4130 8008
4116 8052 4149 8052
TIME...MOT...LOC 2321Z 239DEG 29KT 4125 8060
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:21 PM EDT | Special Weather Statement | PBZ | Mercer | 39 min |
| May 1, 7:49 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 26 min |
| May 1, 6:55 PM EDT | Special Weather Statement | PBZ | Wetzel | 65 min |
| May 1, 7:18 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Wetzel | 27 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2022Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.